Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 284, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 4:12 PM CDT for Frontier County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 4:12 PM CDT (21:12 UTC)
- Expired
- Oct 16, 1998, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Frontier County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 4:30 PM CDT | Hail 0.75 | Stockville, NE | |
| Oct 16, 4:55 PM CDT | Hail 1 | Eustis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 162112 RRA SVRLBF NEC063-162200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 412 PM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 500 PM CDT * AT 410 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHEAST OF MCCOOK OR 10 MILES SOUTHWEST OF MEDICINE CREEK DAM... MOVING NORTHEAST AT 45 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... MEDICINE CREEK DAM BY 420 PM CDT STOCKVILLE BY 425 PM CDT MOOREFIELD z BY 440 PM CDT EUSTIS BY 445 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! GEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 2 minutes earlier.
Area forecast discussion, Oct 16, 4:10 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT FRI OCT 16 1998 ...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA... SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF ANYTHING LARGER THAN NICKEL SO FAR. UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST SOLUTION. SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST. SHEETS
In the hours before
Special weather statement, Oct 16, 11:03 AM CDT, 5 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-171200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1100 AM CDT (1000 AM MDT) FRI OCT 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT EAST OF A LINE EXTENDING FROM VALENTINE TO NEAR IMPERIAL. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON WEST OF THIS LINE OVER NORTHWEST NEBRASKA INTO THE EASTERN NEBRASKA PANHANDLE...BUT ANY STORMS THAT FORM IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS. A FRONT LOCATED FROM NEAR ONEILL SOUTHWEST TO NEAR NORTH PLATTE AND IMPERIAL WILL REMAIN NEARLY STATIONARY INTO EARLY TONIGHT BEFORE MOVING SOUTHEAST AS A COLD FRONT LATE TONIGHT. STRONG SOUTH TO SOUTHEAST WINDS SOUTH OF THIS FRONT WILL TRANSPORT WARM...MOIST AND UNSTABLE AIR INTO SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA. A STRONG WEATHER DISTURBANCE WILL ALSO MOVE NORTHEAST ALONG THE FRONT LATE THIS AFTERNOON INTO TONIGHT AND WILL HELP TO FURTHER DESTABILIZE THE ATMOSPHERE OVER THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGHOUT THE AFTERNOON HOURS AND CONTINUE INTO TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY OVER SOUTHWEST INTO NORTH CENTRAL NEBRASKA. THE PRESENCE OF COOLER AIR IN NORTHWEST NEBRASKA AND IN THE EASTERN NEBRASKA PANHANDLE...WHICH WILL REMAIN NORTH OF THE FRONTAL BOUNDARY...WILL MINIMIZE THE THREAT OF HAIL OR STRONG WINDS IN THIS AREA. ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION... CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION CONCERNING THIS DEVELOPING WEATHER SITUATION. BE PREPARED TO SEEK SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR WARNINGS ARE ISSUED. WERT
Local storm report, Oct 16, 3:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM NORTH PLATTE NE 0.75 INCH HAIL
10/16/98 LINCOLN
0245 PM 9 SW WELLFLEET NE 0.75 INCH HAIL
10/16/98 LINCOLN
0315 PM NORTH PLATTE NE 0.88 INCH HAIL
10/16/98 LINCOLN
0215 PM 6 S HAYES CENTER NE 0.75 INCH HAIL
10/16/98 HAYES
0130 PM 12 S MULLEN NE 0.75 INCH HAIL
10/16/98 HOOKER
SLMLocal storm report, Oct 16, 3:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM NORTH PLATTE NE 0.75 INCH HAIL
10/16/98 LINCOLN
0245 PM 9 SW WELLFLEET NE 0.75 INCH HAIL
10/16/98 LINCOLN
0315 PM NORTH PLATTE NE 0.88 INCH HAIL
10/16/98 LINCOLN
0215 PM 6 S HAYES CENTER NE 0.75 INCH HAIL
10/16/98 HAYES
0130 PM 12 S MULLEN NE 0.75 INCH HAIL
10/16/98 HOOKER
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 11:08 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 62 min |
| Oct 16, 1:26 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 64 min |
| Oct 16, 2:12 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 48 min |
| Oct 16, 2:39 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 46 min |
| Oct 16, 3:03 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Oct 16, 3:15 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 35 min |
| Oct 16, 3:35 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 50 min |
| Oct 16, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 63 min |
| Oct 16, 6:32 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.